Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
oh_keek

change in acne from antibiotics?

Recommended Posts

I'm wondering if anyone has experienced something similar to this -- I had pretty mild acne since my late teens (but prior to that, everyone always told me what wonnnnderrrful skin I had) that got progressively worse into my 20s. My dermatologist didn't really want to prescribe anything hardcore for me because he said I had mild acne. I finally got him to prescribe antibiotics because the acne I did get was cystic. The antibiotics totally messed with my system, so I stopped taking them, but after that, my acne was worse than ever. This also coincided with me starting to use Mario Badescu products, so I'm not sure which was the one to cause the problem. But anyway, now instead of having 1-3 cysts at a time, I'll have like 8-10 big painful cysts & about the same amount or more in some stage of healing. And every single one of them leaves a scar. My whole face is full of scars now. It's crazy. Could the antibiotics have mutated the germs on my face??? And made my skin scar when it didn't before? This has been going on for exactly a year now, so it was like a permanent change in my skin. I'm 27 & I look like a hormonal 13 year old boy. I don't even like to leave the house anymore & no amount of make-up covers up acne like I have.

I've started going to a different dermatologist (unfortunately, accutane probably wouldn't work for me because of other medical problems I have -- although if this all keeps up, I may just find ANOTHER new dermatologist & lie about my medical history to get it) & I'm going to start Nu-Derm for the scarring & photodynamic light therapy for the acne itself. I'm hoping this will make a difference in my skin, but at this point, I have very little hope anymore!

Share this post


Link to post
Share on other sites

Hi there,

I am so sorry you are experiencing this. We all know that different products cause different reactions in people. I personally get worse when I use BP or sulfer (which is in some Badescu products) AHA products dont help me either.

When you went on the antibiotic, it takes time to work. Its possible that going off them also caused a reaction in your skin or that sulfur created problems

Accutane can be a miracle but for me, my acne came back after using it. So its not always a cure.

I suggest you go to a different derm asap..I mean you have been suffering for a year now. Also be gentle to your skin. Get away from medicine washes and use something gentle.

I personally am on Bactrim, using azaeles all over and calamine to dry up things sometimes.

Good luck!

Share this post


Link to post
Share on other sites

This may sound cold, but I do not recommend lying about your medical history just to get a prescription. Switching to another dermatologist does seem to be necessary in your case. I think it's particularly hard for people who used to have nice skin to battle acne. Not only are you not used to the blemishes, but they seem tenfold worse than people who have had acne all their lives. The only encouragement I can give you is that you should keep trying and not give up.

I, too, have seen my skin take a turn for the worse. And it's disheartening to see some improvements one day and then another breakout (like today).

Share this post


Link to post
Share on other sites
This may sound cold, but I do not recommend lying about your medical history just to get a prescription. Switching to another dermatologist does seem to be necessary in your case. I think it's particularly hard for people who used to have nice skin to battle acne. Not only are you not used to the blemishes, but they seem tenfold worse than people who have had acne all their lives. The only encouragement I can give you is that you should keep trying and not give up.

I, too, have seen my skin take a turn for the worse. And it's disheartening to see some improvements one day and then another breakout (like today).

Thanks for eloquently writing what I was thinking as well. As for the antibiotics, who knows? Anything is possible, IMO. However, it could be coincidental that your skin had a meltdown at the same time you were on antibiotics. I won't take oral antibiotics for acne anymore. I've taken a few courses of doxy and minocylin in the past, but neither ever really made a big impact on my acne, and I ended up with Candida and GI trouble. Also, if you're not an appropriate candidate for Accutane, don't push it. It could cause a whole new host of more serious problems for you. It's a pretty hardcore prescription drug to consider taking, so don't take the doctor's warnings lightly. In any case, I hope you get to the root of your acne issues soon.

Share this post


Link to post
Share on other sites

Thanks for the replies. I wasn't serious about the accutane, but yeah, it's really hard to be 27 & have skin like this & it does make you want to do desperate things (skin grafts? face transplant? become a hermit?). I was on the antibiotics for almost a year, so I did give them a good try--but the very minimal results I experienced weren't worth the upset stomachs & headaches I was getting.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×